California, 2003

Rip Current in California, February 15, 2003

February 15, 2003 · NWS SGX · 1 event in 1 county or zone

A swimmer was caught in a rip current off Torrey Pines State Beach and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A swimmer was caught in a rip current off Torrey Pines State Beach and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 15, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 15, 2:30 PM PST, 1 hour 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST SAT FEB 15 2003

.SYNOPSIS...CLOUDINESS WILL CONTINUE THROUGH SUNDAY AS LOW PRESSURE
MOVES THROUGH CENTRAL CALIFORNIA AND BRINGS A SMALL CHANCE OF RAIN
TO SOUTHERN CALIFORNIA. WEAK HIGH PRESSURE RETURNS MONDAY THROUGH
WEDNESDAY WITH DRY WEATHER AND SOME HIGH CLOUDS. ANOTHER WEAK SYSTEM
MAY BRING RAIN AROUND THURSDAY...BUT HIGH PRESSURE AND FAIR WEATHER
RETURN FOR NEXT WEEKEND.

.DISCUSSION...LOW LEVELS CONTINUE RATHER HUMID AND LOWER CLOUDS WEST
OF MOUNTAINS REMAIN PERSISTENT NORTH OF ENCINITAS. HIGH CLOUDS ARE
ALSO INCREASING FROM THE WEST IN ADVANCE OF THE NEXT SYSTEM. THIS
NEXT SYSTEM IS A LOW PRESSURE TROUGH OFF THE WEST COAST THAT WILL
SPREAD RAIN DOWN THE COAST LATE TONIGHT AND SUN. HOW FAR DOWN THE
COAST IS THE QUESTION AS THE LOW TRIES TO BREAK DOWN THE WESTERN
U.S. RIDGE. SMALL CHANCE POPS ARE WORTH MENTION...HIGHEST IN THE
NORTHERN ZONES. THERE WILL ALSO BE SOME WINDS WORTH MENTION IN
NORTHERN MOUNTAINS AND DESERTS ON SUN. BOTH THE RIDGE AND THE TROUGH
WEAKEN AS THE TROUGH WASHES OUT AND THE RIDGE GOES RATHER FLAT MON.
A WEAK SHORTWAVE MOVES THROUGH THE FLAT RIDGE TUE...BUT WITHOUT
ENOUGH ENERGY OR MOISTURE TO BRING RAIN. SOME WINDS AGAIN IN THE
MOUNTAINS AND DESERTS ON TUE. ANOTHER BRIEF WEAK RIDGE WED...THEN
ANOTHER TROUGH MOVES INTO THE WEST COAST EARLY THU. MODELS ARE
BACKING OFF THE RAIN FOR THIS SYSTEM...NOW LOOKING MEAGER AT BEST...
BUT WE HAVE CARRIED THE CHANCE OF PRECIP IN THE FORECAST FOR A
COUPLE DAYS ALREADY...SO WILL LEAVE AN INDICATION FOR THAT LOW
POSSIBILITY OF RAIN. THE TROUGH MOVES EAST AND A MORE AMPLIFIED
RIDGE PATTERN BUILDS FRI AND SAT FOR FAIR AND WARMER WEATHER.

.SAN...NONE.

MM
Hazardous weather outlook, Feb 15, 6:00 AM PST, 10 hours before
CAZ042-043-048-050-055>058-060>062-161400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

LOCALLY DENSE FOG WILL OCCUR IN THE INLAND EMPIRE AND SAN DIEGO
COUNTY VALLEYS EARLY THIS MORNING...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, San Diego

When
February 15, 4:00 PM PST
Where
San Diego County, 5 mi N of La Jolla
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, San Diego2003-02-1534FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340891.